Minnesota, 2008Tornadoes and Damaging Wind in Minnesota, June 6, 2008
June 6, 2008 · NWS FGF · 10 events in 2 counties and zones
A vertically stacked cold-core low pressure system moved into the Red River Valley and brought ideal conditions for low topped mini supercells. A negatively tilted 500 mb trough, diffluent height field, and a strong upper level disturbance were all present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $11 million
- Crop damage
- $1.3 million
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vertically stacked cold-core low pressure system moved into the Red River Valley and brought ideal conditions for low topped mini supercells. A negatively tilted 500 mb trough, diffluent height field, and a strong upper level disturbance were all present. At the surface, there was even a warm front east of the low, toward Hubbard and Wadena Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 6, 2:26 AM CST, 5 hours 48 minutes earlier.
Area forecast discussion, Jun 6, 2:26 AM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 AM CDT FRI JUN 6 2008
.DISCUSSION...
THE MAIN CHALLENGE WILL BE DEEP LOW PRESSURE THAT WILL MOVE
THROUGH THE REGION TODAY AND RESULTING WEATHER. SFC LOW IS
CURRENTLY NEAR HON IN SD...WITH THE BEST PRESSURE FALLS JUST WEST
OF FARGO. A BAND OF ELEVATED STORMS IS TRYING TO DEVELOP IN THE
FAR SOUTH...MOVING QUICKLY NORTH WITH UPPER JET MOVING INTO
SOUTHERN ND. MODELS ARE ONCE AGAIN IN GOOD AGREEMENT...AND LIKE
THE NAM SLIGHTLY SLOWER SOLUTION ONCE AGAIN...ALTHOUGH THE RUC
INSTABILITY FIELDS WILL BE USED IN THE NEAR TERM. NO MODEL HAS
HANDLED QPF WELL...WITH A LARGE MCS IN IOWA ROBBING MUCH OF OUR
MOISTURE SO FAR.
FOR TODAY...WILL CANCEL ALL FLASH FLOOD HEADLINES...AS IT APPEARS
THAT THE FLOODING THREAT IS OVER. LOW WILL TRACK TO NEAR FARGO
AROUND 15Z...THEN OVER BDE AROUND 00Z. THERE WILL BE DEEP SYNOPTIC
LIFT PER OMEGA/QG FIELDS...AND PLENTY OF AVAILABLE MOISTURE WITH
PWATS OVER 1.4 INCHES. STRONG DEFORMATION/FGEN FIELDS ON THE
BACKSIDE OF LOW...ALONG WITH THE 500MB LOW WILL AID SHOWERS AND
THUNDERSTORMS THROUGH THE DAY. THE BEST CHANCE FOR PRECIP WILL BE
TO THE NORTH AND WEST OF EXPECTED LOW TRACK. TEMPS WILL ONCE AGAIN
REMAIN WELL BELOW NORMAL. WINDS MAY APPROACH ADVISORY LEVELS THIS
AFTERNOON...MAINLY IN THE SOUTH. FOR NOW WILL HOLD ON AN ADVISORY
BUT ADVISE THE DAY CREW OF POTENTIAL.
BY TONIGHT...SOME SHOWERS MAY LINGER IN THE NORTH BEFORE LOW
DEPARTS INTO CANADA. FOG MAY BE A CONCERN IF ENOUGH CLEARING
OCCURS AND IF WE CAN DECOUPLE...AND LATER SHIFTS WILL NEED TO
MONITOR THIS POTENTIAL WITH PLENTY OF BOUNDARY LAYER MOISTURE.
ON SAT...A DRY DAY IS EXPECTED WITH DEEP MOISTURE SWEEPING EAST.
MORE SUNSHINE IS ALSO EXPECTED AND TEMPS WILL STILL REMAIN BELOW
NORMAL WITH FAIRLY COOL TEMPS ALOFT AND LOW CONVECTIVE TEMPS.
FOR SUNDAY...AN UPPER LOW IS PROGGED TO BRUSH NORTHERN AREAS...AND
THERE ARE SOME TIMING DIFFERENCES. THE GFS HAS BEEN MOST BULLISH
WITH COLD AIR ALOFT AND LI/S TO -2C...SO ISOLATED THUNDER APPEARS
REASONABLE FOR ALL AREAS.
FOR MON-THU...TIMING OF CONVECTIVE CHANCES REMAINS THE BIGGEST
CONCERNS. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE AROUND
MID WEEK...WHEN THE GULF OPENS AND ANOTHER VIGOROUS SHORTWAVE AND
ASSOCIATED SFC LOW MOVE INTO THE NORTHERN PLAINS.
&&
.AVIATION...
MVFR CONDITIONS EXPECTED FOR THE MOST PART NEAR ANY SHOWERS AND
STORMS. WINDS WILL SHIFT THE WEST AND INCREASE THIS AFTERNOON AND
POSSIBLY GUST TO 30KT LATE TODAY INTO THIS EVENING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
DK
Hazardous weather outlook, Jun 6, 3:49 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
449 AM CDT FRI JUN 6 2008
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
449 AM CDT FRI JUN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS ALL OF EASTERN
NORTH DAKOTA AND WESTERN MINNESOTA. SOME STORMS MAY CONTAIN HEAVY
RAIN AND PEA SIZE HAIL...BUT SEVERE WEATHER IS NOT ANTICIPATED
TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODIC CHANCES FOR THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
THURSDAY...AS A FAIRLY ACTIVE WEATHER PATTERN CONTINUES FOR THE
NORTHERN PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DK
Event by event
6 tornado, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Wadena
- When
- June 6, 8:14 AM CST to 8:20 AM CST
- Where
- Wadena County, 0.95 mi E of Menahga to 5.19 mi NNE of Menahga
- Rating
- EF2
- Path length
- 4.93 mi
- Path width
- 450 yd
- Continued into
- Hubbard, Mn (FGF)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5.0 million
- Crop damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.750, -95.080
The tornado touched down near the south end of Stocking Lake and tracked north-northeast for nearly 14 miles. It crossed into Hubbard County about 4 miles north-northeast of Menagha by 920 am CDT. It then tracked an additional 9 miles and lifted about 3 miles northeast of Park Rapids by 934 am CDT. The maximum tornado width was about 450 yards with peak winds of 130 mph. Eight large turkey barns were destroyed and several homes damaged along with hundreds of acres of forest. One man working near a turkey barn was injured.
Tornado, Hubbard
- When
- June 6, 8:20 AM CST to 8:34 AM CST
- Where
- Hubbard County, 2.01 mi WSW of Hubbard to 3 mi NE of Park Rapids
- Rating
- EF2
- Path length
- 9.18 mi
- Path width
- 450 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5.0 million
- Crop damage
- $800,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.820, -95.060
This tornado originated in Wadena County, 1 mile east of Menagha, at 914 am CDT. It continued north-northeast where it crossed Hinds Lakes and passed along the east edge of Park Rapids. It lifted about 3 miles northeast of Park Rapids by 934 am CDT. Maximum tornado width was about 450 yards with peak winds of 130 mph. The tornado destroyed one home and hundreds of acres of forest. Several homes and businesses from Hinds Lake to Park Rapids received damage.
Tornado, Hubbard
- When
- June 6, 8:37 AM CST to 8:47 AM CST
- Where
- Hubbard County, 3.9 mi WNW of Dorset to 12 mi NNE of Park Rapids
- Rating
- EF3
- Path length
- 7.29 mi
- Path width
- 400 yd
- Reported by
- Law Enforcement
- Coordinates
- 46.980, -95.020
This tornado tracked for about 7 miles from the southwest edge of Big Sand Lake, across Pickerel Lake, to 1 mile northwest of Emmaville by 947 am CDT. Maximum width was around 400 yards with peak winds to 160 mph. The tornado completely destroyed two homes and damaged several others on Pickerel Lake. It flattened dozens of acres of forest.
Funnel Cloud, Hubbard
- When
- June 6, 8:40 AM CST
- Where
- Hubbard County, 1.46 mi NNE of Dorset
- Reported by
- Trained Spotter
- Coordinates
- 46.970, -94.940
Tornado, Hubbard
- When
- June 6, 8:42 AM CST to 8:51 AM CST
- Where
- Hubbard County, 3 mi NNE of Dorset to 14 mi NE of Park Rapids
- Rating
- EF0
- Path length
- 5.93 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 46.990, -94.926
This tornado resulted from a storm split near Big Sand Lake and tracked to the northeast for nearly 5 miles. It had several brief touchdowns before it lifted about 5 miles east-southeast of Emmaville and east of Mantrap Lake by 951 am CDT. No significant damage was reported or detected by aerial survey, though some tree branch damage was noted. Estimated maximum width was 75 yards with peak winds estimated to 80 mph.
Funnel Cloud, Hubbard
- When
- June 6, 8:51 AM CST
- Where
- Hubbard County, 4.86 mi S of Lake George
- Reported by
- Law Enforcement
- Coordinates
- 47.130, -94.990
The funnel cloud was viewed from 3 miles south-southeast of Lake George.
Tornado, Hubbard
- When
- June 6, 8:55 AM CST to 9:03 AM CST
- Where
- Hubbard County, 2.8 mi S of Lake George to 1 mi ESE of Lake George
- Rating
- EF1
- Path length
- 2.42 mi
- Path width
- 150 yd
- Property damage
- $400,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.160, -94.990
A tornado tracked to the north-northeast for nearly 3 miles and lifted about 1 mile east-southeast of Lake George by 1003 am CDT. Numerous large trees were knocked down or uprooted across Schoolcraft Lake Road and along county road 4. Peak wind speeds were estimated at 105 mph with a maximum width of 150 yards.
Thunderstorm Wind, Hubbard
- When
- June 6, 9:00 AM CST
- Where
- Hubbard County, 0.47 mi E of Lake George
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 47.200, -94.990
A few large branches were blown down.
Funnel Cloud, Wadena
- When
- June 6, 9:30 AM CST
- Where
- Wadena County, 0.84 mi NW of Huntersville
- Reported by
- Public
- Coordinates
- 46.780, -94.890
A brief funnel cloud was reported.
Tornado, Hubbard
- When
- June 6, 9:43 AM CST to 9:45 AM CST
- Where
- Hubbard County, 2.74 mi ESE of Badoura to 4 mi SSE of Chamberlain
- Rating
- EF1
- Path length
- 0.55 mi
- Path width
- 30 yd
- Property damage
- $200,000
- Reported by
- Park/Forest Service
- Coordinates
- 46.850, -94.720
Three to four acres of downed timber was reported by a Minnesota DNR overflight. The tornado tracked about one-half mile to 4 miles south-southeast of Chamberlain by 1045 am CDT. The maximum width was 30 yards with peak winds to 100 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Indiana, June 6 to 7, 20083 deaths · $285 million · 51 events
- Strong Wind in Wisconsin, June 6, 20081 death · $20,000 · 2 events
- Tornado and Flash Flooding in Illinois, June 6, 2008$1.2 million · EF1 · 19 events
- Hail and Damaging Winds in Indiana, June 6, 20084 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Michigan, June 6, 20082 injured · $214,000 · 1 in hail · 26 events
- Flash Flooding in Minnesota, June 6, 2008$900,000 · 2 events
- Hail and Damaging Winds in Michigan, June 6, 2008$185,000 · 1.75 in hail · 34 events
- Flash Flooding in South Dakota, June 6 to 7, 2008$500,000 · 2 events
- Tornado and Hail in Wisconsin, June 6, 2008$155,000 · EF0 · 21 events
- Flash Flood and Flood in Illinois, June 6 to 15, 2008$340,000 · 2 events
- Strong Wind in Washington, June 6 to 9, 2008$250,000 · 7 events
- Tornado and Hail in Michigan, June 6, 2008$190,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118392, 118397, 118399, 118385, 118401, 118387, 118403, 118406, 118388, 118405.